Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 53, NWS El Paso, TX

August 25, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 25, 2017, 7:36 PM MDT for El Paso County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2017, 7:36 PM MDT (01:36 UTC)
Expired
Aug 25, 2017, 10:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 22 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:48 PM MDTFLASH FLOOD1 W El Paso, TX2 VEHICLES STRANDED IN HIGH WATER AT INTERSECTION OF MESA AND SUN BOWL.
Aug 25, 8:03 PM MDTFLASH FLOOD2 Sw El Paso, TXI-10 EASTBOUND AT PORFIRIO DIAZ 3 OF 4 LANES CLOSED DUE TO FLOODING ON THE FREEWAY. PER EPPD TWITTER AND TXDOT CAMERAS.
Aug 25, 8:30 PM MDTHEAVY RAIN 2.311 Nw El Paso, TXTCEQ STATION ON UTEP CAMPUS. 2-HOUR RAINFALL TOTAL. 2.26 INCHES FELL WITHIN 1 HOUR BETWEEN 7 PM AND 8 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS54 KEPZ 260136
FFWEPZ
TXC141-260430-
/O.NEW.KEPZ.FF.W.0053.170826T0136Z-170826T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
736 PM MDT FRI AUG 25 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  West central El Paso County in southwestern Texas...

* Until 1030 PM MDT

* At 736 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Central El Paso...
  and El Paso.

LAT...LON 3176 10651 3178 10653 3180 10654 3181 10650
      3176 10646 3175 10648 3175 10649

$$

NOVLAN
2 follow-up statements
503 
WGUS74 KEPZ 260207
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
807 PM MDT FRI AUG 25 2017

TXC141-260430-
/O.CON.KEPZ.FF.W.0053.000000T0000Z-170826T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
807 PM MDT FRI AUG 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
WEST CENTRAL EL PASO COUNTY...

At 802 PM MDT, local law enforcement reported heavy rain due to a 
thunderstorm over west and central El Paso. At least two inches of 
rain have already fallen measured by the TCEQ site at UTEP. Flash 
flooding continues with stalled vehicles reported at Mesa and Sun 
Bow Drive.

Some locations that will experience flooding include...
Central El Paso...
and El Paso.

Be careful at night as flooded areas are difficult to see. Turn 
around ldown't drown.

LAT...LON 3176 10651 3178 10653 3180 10654 3181 10650
      3176 10646 3175 10648 3175 10649

$$

NOVLAN
114 
WGUS74 KEPZ 260304
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
904 PM MDT FRI AUG 25 2017

TXC141-260313-
/O.CAN.KEPZ.FF.W.0053.000000T0000Z-170826T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
904 PM MDT FRI AUG 25 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL EL PASO COUNTY IS
CANCELLED...

Flood waters are continuing to recede. Be aware that deep standing 
water may still exist in a few spots, and dangerous debris may still 
cover some roads. Please continue to heed any remaining road 
closures.

LAT...LON 3176 10651 3178 10653 3180 10654 3181 10650
      3176 10646 3175 10648 3175 10649

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:00 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 2:00 PM MDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Fri Aug 25 2017

.SYNOPSIS...
High pressure aloft will bring seasonably warm drier weather this
weekend and most of next week. However easterly winds will push
sufficient moisture into the region for a few mainly afternoon
and evening showers and thunderstorms each day.

&&

.DISCUSSION...
High pressure center aloft will become located in the Nevada-Utah
region this weekend through at least Wednesday with circulation
around this feature resulting in mid level northeasterly flow into
southern New Mexico and west Texas. Thus drier continental air
aloft will flow into the CWA.

Concurrently at low levels large thermal/heat low will cover most
of the United States east of the divide while high pressure
extends into the southern plains and Hurricane Harvey meanders
around Texas coastal areas. This pattern will sustain mostly an
east to southeast wind with attendant transfer of moisture.
Precipitable water will thus remain above an inch through Saturday
and then slowly diminish as the drier air continues flowing
above.

Despite this the air mass will be weakly unstable most areas with
surface heating and areas of upslope flow initiating convection.
Expect coverage will be mostly isolated due to limited
instability and moisture plus large scale subsidence associated
with upper ridge.

&&

.AVIATION...Valid 26/00Z-27/00Z...
P6SM FEW-SCT060-080 SCT-BKN200-250 with isolated to scattered 3SM
TSRA BKN040-060 through 06Z and again after 18Z.  Winds generally E
to NE AOB 12kts except near thunderstorms.

&&

.FIRE WEATHER...
A slow decrease in low level moisture over the coming days as upper
ridge strengthens over the Great Basin and northeast flow develops
over region.  Still expect isolated lowland to scattered mountain
thunderstorms through Saturday.  Most storm activity starting Sunday
and continuing into early next week will be confined to the
mountains with just a few storms moving off the higher terrain into
the lowlands.  Relative humidities will be on the decrease with
lower to mid 20s in the lowlands expected around the Tue/Wed
timeframe.  As the northeast flow aloft increases, vent rates will
as well with very good to excellent rates expected by early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  90  69  91 /  20  20  10  10
Sierra Blanca           66  86  64  87 /  30  30  10  10
Las Cruces              66  88  65  90 /  20  20  10  10
Alamogordo              65  87  65  89 /  30  20  10  20
Cloudcroft              50  68  50  70 /  40  30  20  20
Truth or Consequences   67  89  66  92 /  20  10  10  10
Silver City             61  85  59  86 /  20  30  10  20
Deming                  65  88  65  91 /  20  10  10  10
Lordsburg               67  89  66  91 /  20  10  10  10
West El Paso Metro      70  89  69  91 /  20  20  10  10
Dell City               68  88  67  90 /  30  30  10  10
Fort Hancock            70  90  68  91 /  30  20  10  20
Loma Linda              64  85  63  85 /  30  20  10  10
Fabens                  69  90  69  91 /  20  20  10  10
Santa Teresa            68  89  68  91 /  20  20  10  10
White Sands HQ          67  87  66  90 /  20  20  10  10
Jornada Range           66  88  65  90 /  20  20  10  10
Hatch                   67  90  66  92 /  20  10  10  10
Columbus                67  89  66  91 /  20  10  10  10
Orogrande               68  88  66  89 /  30  20  10  10
Mayhill                 55  79  54  78 /  40  30  20  20
Mescalero               55  79  54  79 /  40  30  20  20
Timberon                55  78  53  76 /  40  30  20  20
Winston                 57  85  56  85 /  20  30  20  20
Hillsboro               62  88  61  88 /  20  30  10  20
Spaceport               66  87  65  91 /  20  20  10  10
Lake Roberts            56  86  55  86 /  40  30  20  20
Hurley                  61  86  60  87 /  20  30  10  10
Cliff                   60  89  61  92 /  30  30  10  20
Mule Creek              61  88  62  89 /  20  30  10  20
Faywood                 62  87  60  88 /  20  30  10  10
Animas                  66  89  66  92 /  20  10  10  10
Hachita                 65  89  65  91 /  20  10  10  10
Antelope Wells          65  88  64  90 /  20  10  10  10
Cloverdale              64  87  63  87 /  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Aug 25, 11:45 AM MDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Thu Aug 25 2017

NMZ401>417-TXZ418>424-261815-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1145 PM MDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will produce heavy rain over a
few locations which may cause flooding especially around low water
crossings, poor drainage areas and along arroyos and small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Generally isolated showers and thunderstorms during the afternoon
and evening hours. Brief heavy rains may cause minor flooding over
several locations. Otherwise most areas will experience little or no
rainfall during this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via our 800
number or via Twitter using our office username @NWSElPaso

Rogash

In the hours before

Special weather statement, Aug 25, 7:13 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
713 PM MDT FRI AUG 25 2017

NMZ411-TXZ418-419-260145-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
713 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over
Central El Paso, moving west northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunland Park, Central El Paso, El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3176 10645 3176 10647 3175 10648 3175 10649
      3178 10653 3178 10657 3182 10662 3188 10649
      3179 10636 3174 10640
TIME...MOT...LOC 0112Z 130DEG 6KT 3178 10650

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:13 PM MDTSpecial Weather StatementEPZEl Paso32 min
Aug 25, 7:22 PM MDTAreal Flood AdvisoryEPZEl Paso113 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.